Antidepressant medications and risk for suicide in children and adolescents: all drugs are created equal.
Posted May 12 2010 6:29am
In my clinical work, I often encounter parents who are concerned about putting their kids on psychiatric medications. In the case of anti-depressants, such concerns are grounded on a large literature that has linked anti-depressant use by adolescents with a mild increase in the risk of suicide. Contrary to some common explanations, it is not simply that kids who are more likely to attempt suicide (those who are clinically depressed) are also more likely to receive anti-depressant medication, since the increased risk for suicide has been observed during randomized clinical trials (RTCs). That is, in many RTCs, those clinically depressed kids who are randomly assigned to a medication have been found to be more likely to attempt suicide than their equally depressed peers who happened to be randomly assigned to a placebo. It is indeed the exposure to the active treatment that leads to the increase risk for suicide. Although there are some questions still being debated (e.g., effect of age, type of medication, type of disorder, etc), there is a general agreement that anti-depressant medication use during adolescence leads to a mild but real increase in the risk for suicide. The more pertinent questions are 1) why is this the case? And more importantly… 2) what are the implications for clinical practice ? I’m going to touch on these two questions during the next few weeks. Today, I want to discuss a recent article published in the Journal Pediatrics that examined the risk of suicide among adolescents taking anti-depressant medications in Canada. The main goal of the study was to examine whether the kind of medication (brand or type) resulted in different levels of risk. In other words, are all medications created equal in terms of their effects on suicide risk for adolescents?
In this study, the authors examined the medical records of all residents of British Columbia who were 10 to 18 years of age and who started to use an anti-depressant medication between 1997 and 2005. The British Columbia Ministry of Health keeps detailed records of all medical services provided to British Columbia residents. This allowed the investigators to identify all children who were provided (and filled) a prescription for an anti-depressant medication during those years. The researchers also indentified all suicidal attempts and suicide completions during the same years, and obtained key medical information on these children, such as the diagnosis, past use of anti-depressants, gender, etc. With this information, the researchers examined whether the risk for suicide varied based on the specific medication used after controlling for other factors.
During the study period, 20,906 children and adolescents started taking an anti-depressant medication. 2% of these children had already attempted suicide before starting the medication.
3. Triclyclic Antidepressants, including Amitriptyline, Amoxapine, Clomipramine, Desipramine, Doxepin, Imipramine, Maprotiline, Nortiptyline, Protriptyline, and trimipranime.
4 Atypical New Agents, including Mirtazapine, Nefazodone, and Trazodone
5. MAOIs, including Moclobemide, Phenelzine, and Tranyclypromine
During the 12 months after the children/adolescents started using the medication, the researchers identified 268 children who attempted suicide, including 3 who completed suicide. That is, only 1.2% of those children who started the medication had a suicide attempt during the first 12 months. This rate was actually surprisingly low given that 2% of these kids had already attempted suicide before starting treatment. However, if we consider only those kids who had not been previously on anti-depressant medication, the rate increased to 2.5%.
Was one medication safer or riskier than others? Apparently the answer is no. The researchers did not identify any difference in suicide risk among all the medications. The rates of suicide attempts were comparable across all medications. One exception was MAOI’s. No suicide attempts were observed among children taking MAOI’s. However, likely due to MAOIs’ other significant risks, only 37 children (0.17% of the sample) were prescribed MAOI’s, which prevented a proper statistical examination of risk for suicide when taking MAOIs.
But what does this have to do with my initial questions? This helps narrow the answer as to why there is an increase risk of suicide when taking anti-depressant medications. Some have proposed that the increased risk was due to the use of a specific type of medication (e.g., SSRIs such as Prozac) because of some unknown effect on brain functioning. But these data suggest that all anti-depressant medication, not only SSRIs, have lead to an equal increase in the risk for suicide. It appears that this risk is not unique to any type or brand of medication. Some have suggested that the increase in suicide risk is due to the therapeutic effect of the drug. Specifically, as patients begin to feel better, there is an increase in behavioral activity and self-confidence. In theory, this could increase the risk of suicide among those who were so depressed that they lacked motivation even to attempt suicide (either because of a lack of energy/motivation or the belief that even suicide wouldn’t help). But under this hypothesis, there also should be an increase in the risk for suicide after adolescents engage in psychotherapy. Unfortunately, there are significantly fewer (and much smaller) studies of psychotherapy with children and adolescents than of anti-depressant medications, which has prevented researchers from examining this question in an adequately large sample. So, the question remains as to whether the increased risk for suicide is an unfortunate byproduct of the therapeutic effect of effect interventions and not just of antidepressant drugs. Schneeweiss, S., Patrick, A., Solomon, D., Dormuth, C., Miller, M., Mehta, J., Lee, J., & Wang, P. (2010). Comparative Safety of Antidepressant Agents for Children and Adolescents Regarding Suicidal Acts PEDIATRICS, 125 (5), 876-888 DOI: 10.1542/peds.2009-2317